Is There An Antidepressant That Won’t Cause Loss Of Libido?

I’ve been depressed probably all my life. I’m now taking 75 milligrams (mg) of Effexor and 50 mg of Depakote 50mg daily. Becase of the sexual dysfunctions, we tried 250 mg of Serzone 250 every other day. I had been on the Serzone before — it worked for a while, but then stopped.

I have read a lot about sexual dysfunction and drugs that can be used. They are all for men. Is there any help for a woman? This is one of the few things in my life I love. My husband is very supportive, and it is the only time he feels he can protect me from myself, and it is the only time I feel protected. It is so important that I’m thinking of stopping my medication. Can you help?

Depression can sometimes be a lifelong problem, as it appears that it has been for today’s writer. We do not know how old she is, what her specific psychiatric diagnosis is, or what drugs she has been on in the past. A doctor prescribing for her would need to know these things, as well as other medical problems that she might have, and other medications that she might be taking. Therefore, it should be understood that my thoughts and comments about other possible drugs are general ones, and not specific recommendations for her or someone like her.

Many drugs used to treat depression or bipolar disorder (manic depression) have potentially serious side effects, and many interact with lots of other drugs.

I am a little puzzled about our writer being on Depakote in addition to the Effexor. Valproic acid (Depakote) is a commonly used anticonvulsant for the treatment of seizure disorders. It is frequently used in psychiatry to treat the manic phase of bipolar disorders, but is not, so far as I am aware, used to treat depression, either alone or during the depressive phase of bipolar disease. She may of course be taking it to treat a seizure disorder, but the presence of a seizure disorder would limit the usefulness of some of the other antidepressants that I will mention.

Most of the antidepressants have the potential to interfere in some way with libido, the desire to have sex, or the sexual response itself. The older antidepressants, called as a group the tricyclics (Elavil, Pamelor, and others) sometimes cause impotence in men. Sexual dysfunction in women is uncommon. The newer antidepressants called SSRIs (selective serotonin reuptake inhibitors), and the old group called MAOIs monoamine oxidase inhibitors can cause anorgasmia, the inability to reach an orgasm during sex, in both men and women. I assume that this is the side effect which is affecting our writer because the Effexor and Serzone which she has taken
are both SSRIs.

Since she is desperate to avoid this side effect and return to her normal sexual life, there are a number of changes that she might make without completely stopping all her medications. The fairly new antidepressant trazodone (Desyrel) may cause impotence in men, but has been reported to improve libido in women without interfering with orgasms. It makes people very sleepy, and this may limit its usefulness. The older tricyclics are still considered as effective as the newer SSRIs, although they have more troublesome side effects such as sleepiness, dry mouth, weight gain and occasional worsening of some heart problems. Since they are effective, and do not produce anorgasmia, one of them might be helpful for our writer.

The final drug that might be considered is buproprion (Wellbutrin, also Zyban). It is the antidepressant that is least likely to cause sexual dysfunction. However, it does seem to cause seizures in people prone to have them, and therefore I would not recommend it for our writer if she is taking the Depakote for control of seizures. It is otherwise relatively free of side effects.

Some psychiatrists specialize in the use of drugs and the management of their side effects, as opposed to those who primarily do psychotherapy. They are often called psychopharmacologists; a consultation with such a psychiatrist might be helpful for our writer if she is not already seeing one.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.